What is a chief cause of excess bleeding during liver transplantation?

Updated: Apr 19, 2019
  • Author: Vanessa A Olcese, MD, PhD; Chief Editor: Ron Shapiro, MD  more...
  • Print
Answer

Answer

Increased fibrinolytic activity is observed in some patients with end-stage liver disease (ESLD). The mechanisms include increased tissue plasminogen activator (t-PA) activity and reduced synthesis of fibrinolysis inhibitors. In addition, enhanced fibrinolysis is noted in the anhepatic phase of OLT. This may result from a lack of t-PA activity clearance. A subgroup of patients develops a further increase of t-PA activity after reperfusion.

The resulting fibrinolysis is one of the chief causes of excessive bleeding during OLT. Various antifibrinolytic agents have been used to counter this accelerated fibrinolysis in the second and third phases of OLT. These include aprotinin, epsilon amino caproic acid (epsilon-ACA), and tranexamic acid. [53] Recently, aprotinin has incited significant controversy.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!